Anesthesiology News recently published an article about new research that found that increased used of HYDROmorphone (e.g. Dilaudid) over morphine triggers more opioid-related adverse events and higher readmission rates. In light of the study, the Physician-Patient Alliance for Health & Safety (PPAHS) interviewed patient safety expert Bradley T. Truax, MD, who has written extensively about the dangers of Dilaudid.
By Sean Power
PPAHS: The study found that HYDROmorphone use has increased for pain treatment in hospital inpatients by 22% and 17% among surgical and medical patients, respectively, while morphine usage has decreased by 22% and 6%. It found higher rates of naloxone rescue for patients on HYDROmorphone and also found that the 30-day readmission rate was 1.37% higher in surgical patients and 3.41% higher in medical patients receiving HYDROmorphone. Should patients and physicians be alarmed by these numbers?
BT: Any time a drug is associated with indicators of danger, such as higher adverse event rates and higher readmission rates, patients and clinicians have cause for concern —especially when usage of that drug is on the rise. That study by Gulur and colleagues (Gulur 2015) noted in the article used data from a large consortium of academic hospitals so this trend is a widespread one.
Of course, concerns should extend beyond just Dilaudid. Opioid use in the hospital setting is substantial and it is not just surgical patients who are receiving opioids. Over half of medical inpatients receive opioids, often in high doses, and hospitals with higher opioid-prescribing rates had higher adjusted relative risk of a severe opioid-related adverse event per patient exposed.
However, the trend regarding Dilaudid is particularly bothersome. The study discussed in Anesthesiology News does contain some limitations that need to be considered.#Opioids can be dangerous - use them carefully #ptsafety Click To Tweet
PPAHS: What kind of limitations?
BT: First it relied on administrative data. This data tends to be intended for billing rather than clinical uses, so the reasons for choosing one agent rather than the other could not be inferred from administrative data alone. It also does not indicate which patients were using patient-controlled analgesia (PCA) and the data also lacked good risk adjustment. But, perhaps most importantly, the only adverse events identified were those requiring rescue with naxolone, an opioid reversal agent, when there could be any number of other serious adverse drug events that were not considered in the study, as well as adverse events that go under-detected, such as hypoxia and respiratory failure.
So, yes, there are some unanswered questions. But, limitations aside, these data are in keeping with our own experience with HYDROmorphone, both in terms of the serious adverse events and the continuing trend toward increased usage.
PPAHS: So how did we get here?
BT: Ironically, as I note in my recent blog article about Dilaudid, problems with Dilaudid may be an unintended consequence of a patient safety initiative taken by most facilities.
Dilaudid has been around for a long time but until about 2006-2010 it was a third-line drug for analgesia. The second-line drug at that time was Demerol (meperidine). However, Demerol was removed from formularies a number of years ago because a toxic metabolite was causing significant untoward effects. Dilaudid became the alternative to morphine that many physicians chose and most healthcare workers had limited experience and little familiarity with Dilaudid.
We first began drawing attention to the Dilaudid problem in 2010. But we weren’t the first. ISMP Canada had noted patient safety events related to Dilaudid in 2006. Then in 2011, following reports to ISMP US and the Pennsylvania Patient Safety Authority among others, the FDA announced new labelling changes for HYDROmorphone products. These included a lower recommended starting dose for HYDROmorphone and a bolded warning reminding clinicians that morphine and HYDROmorphone have different potencies. In 2012 the
Commonwealth of Massachusetts Board of Registration in Medicine issued an Advisory regarding the safety of HYDROmorphone.
Yet the trend of increasing use has continued and HYDROmorphone use has now surpassed morphine use in many hospitals.
PPAHS: If adverse events increase with HYDROmorphone, is Dilaudid safe?
BT: Dilaudid is an effective drug when it is used in a safe way. But it can be dangerous when its risks are not managed.
The major problem is misperception of the relative potency of HYDROmorphone. All too many healthcare professionals mistake HYDROmorphone as being equivalent to morphine when, in fact, HYDROmorphone is much more potent on a milligram basis.
While estimates of equipotency vary considerably in the literature, most now agree that 1 milligram of Dilaudid is probably the equivalent of at least 7 milligrams of morphine.
Several years ago research showed that emergency room physicians and nurses who were hesitant to administer 7 to 10 milligrams of morphine were not reluctant to administer 1 to 1.5 milligrams of Dilaudid. They point out this is an illusion that less narcotic is being used with that Dilaudid dose.
A second factor is that HYDROmorphone crosses the blood-brain barrier faster than morphine does, resulting in faster analgesic effect. However, this also means the side effect of respiratory depression would occur earlier as well.
PPAHS: You mentioned earlier that opioid use in hospitals is substantial. We know that opioids present a number of patient safety risks including respiratory compromise, and that The Joint Commission has issued Sentinel Event Alert 49 on safe opioid use in hospitals. What can be done to improve opioid safety?
BT: On my blog I outline 35 strategies to reduce the risk of Dilaudid/HYDROmorphone and other opioid-related adverse events.
To highlight just a few from that list:
- Educate physicians, nurses, pharmacists, and other clinicians on the different potencies of various opioids (but keep in mind that education and training are relatively weak patient safety interventions so other preventive interventions will be needed)
- Consider restricting ordering of HYDROmorphone to clinicians who you have specifically credentialed and privileged to order and administer HYDROmorphone (such as Pain Management physicians)
- Don’t make it easy to choose HYDROmorphone as an option in your standard order sets but if you do perceive a need for HYDROmorphone have it in a separate standardized order set tailored to ensure safe use
- Be especially careful with HYDROmorphine in automated dispensing cabinets (ADC’s). Provide warnings when taking it out of ADC (eg. “This is DILAUDID. Is this what you wanted?”) or require a witness for overrides when using ADC or eliminate overrides completely for HYDROmorphone
- Screen for obstructive sleep apnea (OSA) prior to use of IV opioids with a tool such as STOP or STOP-Bang
- Continuously monitor with pulse oximetry and capnography
- Pain assessment, RASS (Richmond Agitation-Sedation Scale) or other scale for level of arousal
- Use tall man lettering “HYDROmorphone” to help avoid look-alike/sound-alike (LASA) errors between this drug and morphine
- Involve patients and families in educational efforts about IV opioid therapy.
PPAHS: Would you recommend the PPAHS PCA Safety Checklist as another strategy to reduce risk of adverse events?
BT: I would, for patients receiving Dilaudid and other opioids via a PCA pump. A number of strategies in my list are summarized in the PCA Safety Checklist, such as assessing risk levels for the very young, the very old, and those with obesity, sleep apnea, neuromuscular diseases, chronic obstructive pulmonary disease (COPD); educating the patient; independent double-checks; continuous monitoring with pulse oximetry and capnography; and, assessing pain regularly.
Download a copy of the PPAHS PCA Safety Checklist here at http://ppahs.org/pca-safety-checklist-download/.